Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

131 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Macrobid cause stomach pain?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 2850 Questions

default
Posted on Fri, 20 Apr 2018 in Medicines and Side Effects
Question: I took macrobid for 5 days. Now I have severe stomach pain when I eat. I it the meds. I already stopped them.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 52 minutes later
Brief Answer:
Information

Detailed Answer:
Hello and welcome,

Nitrofurantoin (Macrobid) can cause an upset stomach, which may be going on, but it can also cause liver problems which can cause abdominal pain and for which you should call your doctor or be seen promptly.

If you are having pale stools or particularly dark or brownish urine, this can be a sign of liver problem from nitrofurantoin.

If it is stomach upset, an H2 blocker such as Zantac 150 mg twice a day can help. This is sold over the counter at drugstores. I generally don't recommend proton pump inhibitors (PPI) for stomach problems without knowing a patient's full history, including cardiac history, as PPIs have more risk of side effects than H2 blockers. What an H2 blocker does is decrease the stomach's production of acid by approximately 70 percent which allows healing of the lining of the stomach and lower esophagus if that is what the problem is from.

Given that you describe that your pain is severe, I do think you should go in to be seen. In the urgent care or ER, make sure you see a doctor (not a physician's assistant known as a PA or a nurse practitioner knows as an NP). The doctor should check your liver enzymes and kidney blood test (creatinine and BUN) - both can be checked with a metabolic panel blood test. If you have been taking Macrobid for a urinary tract infection, it would be good to check to make sure that has resolved while you are there. A physical exam of the location of your pain can help to sort out if the pain is in your stomach itself versus other abdominal organs.

I hope this information helps. Please let me know how you are doing after you have been evaluated.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Lab Tests
Medical Topics ,  

Recent questions on  Stomach upset

doctor1 MD

hi i am 26 male , nd i usually found my heartbeat more than 100 average of 113 per minute , and when i go to sleep , i feel my body shaking while sleeping , it happend to me from last 2 months , also got my stomach upset, sometimes I feel like I going to die , can u tell me what is it ?

doctor1 MD

i have stomach upset.it is like if i eat something it alll goes to the toilet after 1-2 hrs not in the loose form but in the digested form.there is mild pain in the stomach. i have been using digene total tablet before food but of no use.which medicine should i take further.

doctor1 MD

I am 57 yrs male type 2 diabetic on metformin 500 one per day. Sugsr under control. I ofter get stomach upset and loose motions. Bp 140 / 90 . Not coming down. On olzix ch 40 . Presscribe good meficines for bp and loose motions .

doctor1 MD

Hi doctor, I am on paxidep cr 12.5 for last 1.5 -2 months approx. I have now reduced it recently and occasionally skipping it for last 10 days. Now, I am experiencing more frequent mood swings and irritation, lack of long sleep, sweating even in...

doctor1 MD

i am 20 years old, 5'7 150 lbs, weight train at least 4 times a week, not a drinker or cigarete smoker,i keep myself very well hydrated usually drink about a gallon of water everyday and have a very clean diet. i do smoke pot every now and then, last night at a party drank a little bit and smoked a little bit, drinking has always made my stomach upset, i have finals tomorrow so i took a 60 mg vyvanse this morning but before breakfast i had 500 mg of milk thistle, before even taking the vyvanse my stool was kind of black this morning, and now later in the evening as well. i wanted to know the cause of this?

doctor1 MD

sir please look on my attached health check up and suggest what my health results show

doctor1 MD

hello ! this is raj from kolkata , am having mild fever and body pain for last two days and stomach upset , which lead stool with blood today an hour ago and for yseterday and today i have gone for 16 times bathrom ....... having abdominal pain and mild temperature with dryness in mouth plz suggest any medicine